Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 358, NWS Birmingham, AL

September 20, 2002Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2002, 4:41 PM CDT for Lauderdale County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 4:41 PM CDT (21:41 UTC)
Expired
Sep 20, 2002, 5:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WUUS54 KBMX 202141
SVRBHM
ALC077-202215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 515 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM JUST WEST OF FLORENCE...MOVING NORTHEAST AT 
30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CLOVERDALE
AND ST. FLORIAN.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3490 8784 3477 8770 3505 8727 3522 8745

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:47 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 20, 2:47 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
247 PM CDT FRI SEP 20 2002

SURFACE COLD FRONT EXTENDING ACROSS WESTERN TN, AR AND LA SLOWLY
MOVING TO THE SOUTHEAST.  CONVECTION FIRING ALONG AND AHEAD OF
FRONT...WHERE GOOD MOISTURE PRESENT.  THE SURFACE FRONT WILL MOVE
INTO NORTHWEST ALABAMA TOWARD SUNSET...THEN STALL SOMEWHERE ACROSS
NORTHEAST ALABAMA EARLY SATURDAY MORNING.  MUCH OF THE ENERGY PULLS
NORTH...BUT WILL CONTINUE CHANCE POPS ACROSS EASTERN AND CENTRAL
AREAS...WHERE GOOD MOISTURE EVIDENT...UNTIL UPPER SHORT WAVE PUSHES
FRONT THROUGH ON SUNDAY NIGHT. FORECAST FOR NEXT WEEK CONTINGENT UPON
WHETHER ISIDORE AFFECTS GULF COAST...AND MODELS ALL DIFFER ON
SOLUTION.  FOR NOW WILL BROADBRUSH CHANCE POPS ACROSS AREA WEDNESDAY
THROUGH FRIDAY.

HSV 070/087 066/084 062 7432
BHM 073/086 070/085 064 7544
MGM 071/087 070/087 065 6544

.BHM...NONE.

83

In the hours before

Special weather statement, Sep 20, 1:37 PM CDT, 3 hours 4 minutes before
ALZ001>050-202100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT FRI SEP 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING INTO THE LOWER MISSISSIPPI VALLEY WILL HELP TO
SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
TONIGHT.  DUE TO THE AMOUNT OF INSTABILITY AND WIND SHEAR PRESENT...
THERE IS A CHANCE THAT SOME THUNDERSTORMS MAY GROW STRONG ENOUGH TO
PRODUCE STRONG OR DAMAGING WINDS.

THE AREA WITH THE BEST CHANCE OF EXPERIENCING THESE THUNDERSTORMS IS
THE NORTHWEST CORNER OF ALABAMA...FROM THE CITIES OF HUNTSVILLE...
HALEYVILLE...AND VERNON...NORTH AND WEST.  THE STORM PREDICTION
CENTER HAS PLACED THIS PART OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.  THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS.

THE PRIMARY THREAT TIME FOR ALL THUNDERSTORMS WILL BE FROM LATE
AFTERNOON UNTIL AROUND MIDNIGHT...WITH THE EARLIER TIMES MORE LIKELY
FOR THE WESTERN PORTIONS OF THE STATE...AND THE LATER TIMES FOR THE
EASTERN PORTION OF THE STATE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.
Special weather statement, Sep 20, 3:06 PM CDT, 1 hour 35 minutes before
ALZ001>050-202200-

HAZARDOUS WEATHER OUTLOOK...UPDTAED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI SEP 20 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A COLD FRONT PUSHING INTO THE LOWER MISSISSIPPI VALLEY WILL HELP TO
SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
TONIGHT.  DUE TO THE AMOUNT OF INSTABILITY AND WIND SHEAR PRESENT...
THERE IS A CHANCE THAT SOME THUNDERSTORMS MAY GROW STRONG ENOUGH TO
PRODUCE STRONG OR DAMAGING WINDS.

THE AREAS WITH THE BEST CHANCE OF EXPERIENCING THESE THUNDERSTORMS
ARE NORTHERN AND NORTHWEST ALABAMA...FROM THE CITIES OF BRIDGEPORT...
CULLMAN...JASPER...AND CARROLLTON...NORTH AND WEST.  THE STORM
PREDICTION CENTER HAS PLACED THIS PART OF ALABAMA UNDER A SLIGHT RISK
FOR SEVERE THUNDERSTORMS THROUGH TONIGHT.  THE PRIMARY THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS.

THE PRIMARY THREAT TIME FOR ALL THUNDERSTORMS WILL BE AFTER 4 PM
UNTIL AROUND MIDNIGHT...WITH THE EARLIER TIMES MORE LIKELY FOR THE
WESTERN PORTIONS OF THE STATE...AND THE LATER TIMES FOR THE EASTERN
PORTION OF THE STATE.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR
POSSIBLE ACTIVATION THROUGH TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:42 PM CDTSevere Thunderstorm WarningBMXMontgomery48 min
Sep 20, 4:28 PM CDTSevere Thunderstorm WarningBMXMacon32 min
Sep 20, 6:50 PM CDTSevere Thunderstorm WarningBMXFayette40 min
Sep 20, 6:57 PM CDTSevere Thunderstorm WarningBMXWinston48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.